Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 153, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 21, 2010, 8:12 PM EDT for Berrien County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2010, 8:12 PM EDT (00:12 UTC)
- Expired
- Sep 21, 2010, 8:56 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 7:30 PM EDT, 42 minutes earlier.
Area forecast discussion, Sep 21, 7:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 730 PM EDT TUE SEP 21 2010 .AVIATION... OBVIOUS AVIATION CONCERNS LIE WITH APPROACHING CONVECTION IN NORTHEAST IL. STRONGEST CELLS MOVING NORTHEAST THROUGH CHICAGO AT CURRENT TIME. ADDITIONAL THUNDERSTORMS HAVE DEVELOPED AHEAD OF MAIN LINE AND WILL LIKELY IMPACT KSBN CLOSE TO 01Z. HAVE KEPT TEMPO GROUP FOR THUNDERSTORMS AS THIS LINE SHOULD MOVE THROUGH THEN NEXT LINE MAY STILL BE INTACT...THOUGH WEAKER...AS IT MOVES THROUGH. AT KFWA...CONTINUED WITH SHRA BUT DID ADD A CB GROUP AS THERE MAY BE ENOUGH INSTABILITY AND FORCING TO SUPPORT THUNDER CHANCES LATE EVENING AND OVERNIGHT. FRONTAL BOUNDARY STALLS OVER THE AREA ON WEDNESDAY. KEPT A OPTIMISTIC TREND IN TAFS WITH CIGS COMING UP TO VFR. SCATTERED CONVECTION POSSIBLE IN THE AFTERNOON BUT CHANCES AT SPECIFIC TAF SITES LOOK TO SMALL FOR INCLUSION IN TAFS AT THIS TIME. && .SHORT TERM... SFC COLD FRONT EXTENDING FROM VIGOROUS SHRTWV SOUTH OF HUDSON BAY APPROACHES THE AREA THIS EVENING AND TONIGHT WITH CONVECTION ALREADY ONGOING AND CONTINUING TO DEVELOP IN ITS VICINITY UPSTREAM THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE INTO THIS EVENING POSSIBLY ORGANIZING INTO A CONVECTIVE COMPLEX. EXPECTING WEAKENING TREND AS IT ARRIVES WITH MOISTURE LIMITED OVER THE AREA PER 18Z ILX SOUNDING AND INSTABILITY/SHEAR FALLING OFF TO THE EAST...AS WELL AS LOSS OF DAYTIME HEATING WHICH HAS PRODUCED SOME VERY WARM AFTERNOON TEMPS INTO THE 90S ACROSS THE CWA. SHOULD SEE TSRA EXTEND INTO NW PORTIONS OF THE CWA THIS EVENING AND CONTINUE TO WEAKEN AS THEY MOVE EAST. 12Z NAM BARELY PUSHES SFC FRONT INTO THE CWA BY WED MORNING AND DURING THE DAY REMAINS STALLED OVER THE REGION AS SOUTHERLY FLOW AHEAD OF STRONG SHRTWV OVER THE PLAINS BUILDS IN LATE IN THE DAY. ASSUMING SUFFICIENT INSOLATION...DAYTIME HEATING IN PRESENCE OF WEAK BNDRY WILL TOUCH OFF SOME STORMS WED AFT BUT LIMITED SHEAR WILL BE HINDER ORGANIZATION. BOUNDARY PUSHES BACK NORTH WED NIGHT AND PER 12Z NAM HAVE ADDED SOME DETAIL TO POPS WITH A FASTER TRIM BACK NORTH INTO THE NIGHT. SITTING SOUTH OF THE FRONT IN SOUTHERLY FLOW THE CWA WILL SEE VERY MILD LATE SEPT LOWS IN THE MID 60S. && .LONG TERM... THURSDAY THROUGH MONDAY VERY ACTIVE PATTERN STILL ON TRACK IN THE LONG TERM PERIOD AS COMPLICATED FAST FLOW CONTINUES OVER THE NORTHERN PACIFIC. MASSIVE GOA TROUGHING WILL CONTINUE THROUGH THE PERIOD WITH A SHIFT IN HEIGHT FALLS EAST AS A POTENT JETLET ADVECTS TOWARD THE EXTREME EASTERN PAC. A PRIMARY WAVE KICKING OUT AHEAD OF THE MAIN AREA OF HEIGHT FALLS WILL SUPPORT ANOTHER STRONG SFC LOW INTO THE GREAT LAKES BY THUR...WITH RECORD TO NEAR RECORD HIGHS POSSIBLE ONCE AGAIN. A MAJOR PATTERN CHANGE IS IN THE BOOKS FOR THE REMAINDER OF THE PERIOD...ESPECIALLY EARLY NEXT WEEK. WESTERN NOAM RIDGING SPURRED BY HEIGHT FALLS SHIFTING EAST WOULD FAVOR EASTERN CONUS TROUGHING PER TELECONNECTION RELATIONS...WHICH FALLS IN LINE WITH A TYPICAL PATTERN SETUP GIVE THE EASTWARD EXTENSION OF THE ASIAN UPPER LEVEL JET. VERY ACTIVE FLOW OVER THE PAC OCEAN WILL SUPPORT A TREND TOWARD A PROGRESSIVE PATTERN...BUT GIVEN FORECAST PREFERENCE TOWARD AN EASTERN CONUS CUT OFF LOW...FEEL A SLOWER BIAS TO GREAT LAKES HEIGHT MODIFICATION IS WARRANTED. PREFERRED A SOLUTION MORE IN LINE WITH THE ECMWF...GIVEN PREFERRED FLOW THERMAL TRANSPORT OVER INTERIOR CANADA LATE IN THE PERIOD. THUR-FRI...A POTENT UPPER LEVEL IMPULSE WILL SUPPORT STRONG LL THERMAL...AND TO A LESSER EXTENT...MOISTURE ADVECTION INTO THE REGION THUR. BEST LL MOISTURE TRANSPORT WILL REMAIN WEST OF THE REGION DUE IN PART TO DIURNAL MIXING AND LL TRANSPORT CLOSE TO THE SFC TROUGH. THIS WILL SUPPORT A NARROW THETA-E RIDGE AXIS AHEAD OF THE SFC COLD FRONT /WITH ONLY 330K PROGGED AT H85/...DELAYING BEST RAIN CHANCES UNTIL NEAR FROPA ON FRIDAY...ALBEIT SMALL AT THIS POINT OVERALL. STRONG LL MOMENTUM FIELDS WILL SUPPORT ROBUST WAA INTO THE REGION WITH H85 T/S RISING INTO THE UPPER TEENS TO AROUND 20 C. LATEST MODEL GUIDANCE HAS UPPED THE ANTE...WITH EVEN WARMER TEMPS NOW PROGGED IN THE EASTERN HALF OF THE FA. DEEP MIXING AND STRONG INSOLATION WILL SUPPORT HIGHS WELL INTO THE 80S WITH LOWER 90S EXPECTED FOR MUCH OF CENTRAL AND EASTERN AREAS. A NEW RECORD HIGH IS ON TRACK TO BE SET AT FWA AS THE PREVIOUS RECORD IS 88...WITH LOWER 90S EXPECTED. FRONTAL PUSH ASSOCIATED WITH THE LL PRESSURE REFLECTION IS EXPECTED TO ARRIVE FRI IN THE FA. DID TREND TO A SLOWER FRONTAL ARRIVAL TIME GIVEN CONCERNS ON POOR UPPER FLOW SAMPLING OVER THE PAC PER UPPER IMPULSE DETAILS...AND AN INFERRED STRONGER BAROCLINIC AND CONVECTIVE LATENT HEAT REPONSE THAN WHAT FORECAST MODELS ARE CONTINUE TO OFFER. BEST CHANCES FOR RAIN WILL BE IN THE NORTH CLOSER TO THE UPPER WAVE AND ASSOCIATED BROAD UPPER LIFT...WITH A SPLIT REGIME STILL ON TRACK FOR THE REMAINDER OF THE FA AS DEEP CONVECTION IS EXPECTED TO TREND SOUTH OF THE AREA INTO BETTER LL MOISTURE AND INSTABILITY. SAT-TUE...THE FORECAST IN THIS PERIOD HINGES ON THE EVOLUTION OF THE STILL POORLY SAMPLED UPPER IMPULSE IN THE NORTHERN PAC. PREFERENCE THIS TIME AROUND HAS BEEN TOWARD THE ECMWF WHICH BETTER ENCOMPASSES THE NEGATIVE HEIGHT ANOMALY OVER THE GREAT LAKES LAKES AND EASTERN CONUS...AND REMAINS CLOSE TO GEM/AND MEAN GEFS PROGS. RETAINED A DRY FORECAST FOR THE MAJORITY OF THE FA /SAVE SAT NIGHT WITH CONFIDENCE BUILDING PER TIMING OF THE INITIAL IMPULSE/...BUT GIVEN POOR CONFIDENCE IN WAVE STRUCTURE AND TIMING IN THE REMAINDER OF THE PERIOD...WILL DEFER ADDITIONAL PRECIP ADDITION TO LATER SHIFTS WHEN A BETTER HANDLE ON HEIGHT EVOLUTION IS ESTABLISHED. OPTED FOR A NE-SW THERMAL GRADIENT WITH COOLEST READINGS NE IN LINE WITH INFERRED HEIGHT STRUCTURE IN NW FLOW. CURRENT READINGS ARE NEAR OR SLIGHTLY BELOW CLIMO...BUT IF A SOLUTION TOWARD THE ECMWF/S THERMAL FIELDS CONTINUE...MUCH COOLER CONDITIONS WOULD BE EXPECTED WITH TEMPS STRUGGLING OUT OF THE 50S ON SUN OR MON. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046. && SHORT TERM...LUD LONG TERM...JC AVIATION...LASHLEY
Hazardous weather outlook, Sep 21, 5:15 AM EDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 515 AM EDT TUE SEP 21 2010 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-220915- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 515 AM EDT TUE SEP 21 2010 /415 AM CDT TUE SEP 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT MINIMUM AFTERNOON AFTERNOON RELATIVE HUMDITIES OF AROUND 30 PERCENT COMBINED WITH SOUTHWEST WIND GUSTS TO 25 TO 30 MPH WILL RESULT IN DANGEROUS FIRE WEATHER CONDITIONS. THUNDERSTORMS ARE LIKELY TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ACROSS SOUTHWEST LOWER MICHIGAN AND EXTREME NORTHERN INDIANA...WITH THE PRIMARY THREAT OF ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ALSO A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY FOR SOUTHWEST LOWER MICHIGAN AND EXTREME NORTHERN INDIANA. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-220915- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 515 AM EDT TUE SEP 21 2010 /415 AM CDT TUE SEP 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS WILL BECOME GUSTY THIS MORNING WITH SOME GUSTS TO 25 TO 30 KNOTS POSSIBLE FROM LATE MORNING INTO THE MID AFTERNOON RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS AN INCREASED RISK OF RIP CURRENTS THROUGH THIS EVENING...ESPECIALLY ALONG THE LAKE MICHIGAN SHORELINE IN BERRIEN COUNTY. THUNDERSTORMS ARE LIKELY TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ACROSS SOUTHWEST LOWER MICHIGAN AND EXTREME NORTHERN INDIANA...WITH THE PRIMARY THREAT OF ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WIND GUSTS FOR SMALL CRAFT ARE ALSO POSSIBLE ON THURSDAY. THERE IS ALSO A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY FOR SOUTHWEST LOWER MICHIGAN AND EXTREME NORTHERN INDIANA. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Sep 21, 7:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
748 PM EDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 2 N CONVOY 40.95N 84.71W
09/21/2010 VAN WERT OH EMERGENCY MNGR
UNSECURED 30 FOOT CAMPER WAS BLOWN OVER AND DESTROYED.
HOT TUB COVER BLOWN OFF INTO CORN FIELD. TIME ESTIMATED
FRON RADAR.
&&
EVENT NUMBER IWX1001047
NGSpecial weather statement, Sep 21, 7:51 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
751 PM EDT TUE SEP 21 2010
INZ003-004-012-014-MIZ077-220050-
BERRIEN MI-LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
751 PM EDT TUE SEP 21 2010
...STRONG THUNDERSTORMS APPROACHING FROM THE WEST...
AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
WESTVILLE TO 30 MILES WEST SOUTHWEST OF NORTH JUDSON...MOVING
NORTHEAST AT 45 MPH. THESE STORMS WILL MOVE THROUGH NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN THIS EVENING.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SO LISTEN FOR
POSSIBLE WARNINGS THIS EVENING.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WESTVILLE...
TRAIL CREEK AND MICHIGAN CITY...
LA PORTE...
BUCHANAN AND KNOX...
WANATAH...
LONG BEACH AND LA CROSSE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4193 8626 4135 8622 4118 8649 4118 8693
4172 8695 4190 8663 4213 8650 4221 8641
4224 8636 4225 8622
TIME...MOT...LOC 2348Z 243DEG 37KT 4166 8712 4122 8713
4077 8753The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:30 PM EDT | Special Weather Statement | IWX | Cass, Fulton, Pulaski, White | 60 min |
| Sep 21, 8:50 PM EDT | Special Weather Statement | IWX | Elkhart, Kosciusko, LaPorte, Marshall, Saint Joseph, Starke | 55 min |
| Sep 21, 8:54 PM EDT | Special Marine Warning | IWX | 65 min | |
| Sep 21, 9:38 PM EDT | Special Weather Statement | IWX | Pulaski, White | 67 min |
| Sep 21, 9:48 PM EDT | Special Weather Statement | IWX | Huntington, LaGrange, Noble, Steuben, Wabash, Whitley | 57 min |
| Sep 21, 9:52 PM EDT | Special Weather Statement | IWX | Elkhart, Saint Joseph | 58 min |
| Sep 21, 10:21 PM EDT | Special Weather Statement | IWX | Fulton, Kosciusko, Marshall | 59 min |
| Sep 21, 10:22 PM EDT | Special Weather Statement | IWX | Adams, Allen, DeKalb, Huntington, Steuben, Wells and 1 more | 38 min |
| Sep 21, 10:25 PM EDT | Special Weather Statement | IWX | Adams, Allen, DeKalb, Huntington, Steuben, Wells and 1 more | 35 min |
| Sep 21, 10:46 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph | 25 min |
| Sep 22, 12:02 AM EDT | Special Weather Statement | IWX | Fulton, Pulaski, White | 43 min |
| Sep 21, 11:01 PM EDT | Special Weather Statement | IWX | Defiance, Fulton, Henry, Paulding, Putnam, Williams | 44 min |
| Sep 21, 9:22 PM EDT | Special Weather Statement | IWX | Berrien | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.